Alert archive / South Dakota / Frost Advisories in 2017
Frost Advisory 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this frost advisory at May 23, 2017, 2:57 PM CDT for 18 counties in South Dakota. It took effect at May 24, 2017, 1:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2017, 2:57 PM CDT (19:57 UTC)
- In effect from
- May 24, 2017, 1:00 AM CDT
- Expired
- May 24, 2017, 7:03 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997 WWUS73 KABR 231957 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 257 PM CDT Tue May 23 2017 SDZ003>005-009-010-015>017-033>037-045-048-051-240400- /O.NEW.KABR.FR.Y.0002.170524T0600Z-170524T1400Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 257 PM CDT Tue May 23 2017 /157 PM MDT Tue May 23 2017/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... The National Weather Service in Aberdeen has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Wednesday. * TEMPERATURES...In the low to mid 30s. * TIMING...between midnight and 9 AM CDT. * IMPACTS...ideal radiative cooling setup overnight will result in well more than 3 hours of temperatures residing in the low to mid 30s in a relatively high humidity environment, promoting the potential for widespread significant frost formation. For some areas, the frost will end up killing sensitive vegetation. There is also a low probability that sub-freezing temperatures could occur overnight low lying area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Dorn
3 follow-up statements
808 WWUS73 KABR 231959 CCA NPWABR URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Aberdeen SD 259 PM CDT Tue May 23 2017 SDZ003>005-009-010-015>017-033>037-045-048-051-240400- /O.COR.KABR.FR.Y.0002.170524T0600Z-170524T1400Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 259 PM CDT Tue May 23 2017 /159 PM MDT Tue May 23 2017/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... The National Weather Service in Aberdeen has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Wednesday. * TEMPERATURES...In the low to mid 30s. * TIMING...between midnight and 9 AM CDT. * IMPACTS...ideal radiative cooling setup overnight will result in well more than 3 hours of temperatures residing in the low to mid 30s in a relatively high humidity environment, promoting the potential for widespread significant frost formation. For some areas, the frost will end up killing sensitive vegetation. There is also a low probability that sub-freezing temperatures could occur overnight in low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Dorn
482 WWUS73 KABR 240205 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 905 PM CDT Tue May 23 2017 SDZ006-018-241400- /O.EXA.KABR.FR.Y.0002.170524T0600Z-170524T1400Z/ Brown-Spink- Including the cities of Aberdeen and Redfield 905 PM CDT Tue May 23 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... The National Weather Service in Aberdeen has issued a Frost Advisory, which is in effect from 1 AM to 9 AM CDT Wednesday. * TEMPERATURES...In the mid 30s. * TIMING...between midnight and 9 AM CDT. * IMPACTS....tender/young plants and flowers could be harmed if not protected from the cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ SDZ003>005-009-010-015>017-033>037-045-048-051-241400- /O.CON.KABR.FR.Y.0002.170524T0600Z-170524T1400Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 905 PM CDT Tue May 23 2017 /805 PM MDT Tue May 23 2017/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... * TEMPERATURES...In the low to mid 30s. * TIMING...between midnight and 9 AM CDT. * IMPACTS...tender/young plants and flowers could be harmed if not protected from the cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ tdk
940 WWUS73 KABR 241203 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 703 AM CDT Wed May 24 2017 SDZ003>006-009-010-015>018-033>037-045-048-051-241315- /O.CAN.KABR.FR.Y.0002.000000T0000Z-170524T1400Z/ Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 703 AM CDT Wed May 24 2017 /603 AM MDT Wed May 24 2017/ ...FROST ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Frost Advisory. Temperatures have begun to rise across the area, therefore the Frost Advisory has been cancelled. $$ Parkin
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at May 23, 2:31 PM CDT, 26 minutes earlier.
Area forecast discussion, May 23, 2:31 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
231 PM CDT Tue May 23 2017
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 231 PM CDT Tue May 23 2017
Forecast challenge will areal coverage of killing frost or killing
freeze tonight.
Currently, under a cloudy sky with scattered showers dotting the
radar, temperatures are generally in the 50s, with some low 60s
noted across portions of north central South Dakota. Winds are out
of the north at 15 to 25 mph with some higher gusts.
Tonight: looking at somewhere between 6 and 9 hours of an ideal
radiative cooling set up, where temperatures will spend a long time
(more than 3 hours) down in the low to mid 30s. This will likely
place a good portion of central and north central South Dakota in a
potential killing frost (or if temperatures drop below freezing, a
killing freeze) situation. Setting the bar for now, at frost
advisory. Much depends on how quickly the cloud cover goes away this
evening, and whether or not the clouds clear off completely or stick
around overnight. Started off with the coldest guidance and then
knocked a few degrees off it, especially over central/north central
South Dakota where guidance has the clouds completely dissipating by
mid-evening timeframe. Some of the model output/guidance suggests
that even portions of northeast South Dakota go clear by midnight or
1 AM CDT tonight, leaving the door open for 3 to 5 hours of
radiative cooling potential and perhaps a shot at some 20 to 50
percent coverage of frost in some areas there as well. For now,
setting the bar at "areas to widespread" areal coverage of frost and
a frost advisory for the counties in this cwa west of the James
River valley (west of Brown/Spink counties). With a noticeable warm
bias in the numerical guidance the past several mornings when
temperatures dropped to between 25 and 35 degrees, taking note of
tonight's coldest guidance advertising readings down to between 35
and 38 over a large area, and going ahead and knocking those
temperatures down some. Lows tonight are currently forecast to range
from 32 to 36 degrees over central/north central South Dakota, with
warmer readings further east where cloud cover is supposed to hang
on longer into the night. Won't be surprised if it turns out that
some locations out over central/north central South Dakota overnight
drop below the freezing mark, too.
Dry weather conditions on Wednesday and much more sunshine should
have most locations rebounding nicely into the 60s for high
temperatures.
.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 231 PM CDT Tue May 23 2017
Light rain showers return mainly west river Wednesday night, as the
500mb ridge shifts east across MN and the next low swings into
southern Saskatchewan. At the sfc, the main low will be across
Saskatchewan, with a cold front draped southward near the ND/SD
border around 00Z Thursday. An additional low will form along this
boundary over western SD Wednesday night. The main concern may be
just above the sfc, as a 35-45kt south to southeast llj sets up
(lightest over our eastern counties overnight).
The sfc low to our west will weaken as we move through the day
Thursday, with the cold front swinging west to east over the
forecast area. Quick mixing into the strongest winds will result in
some gusty morning winds ahead of the cold front, over and east of
the James River Valley. Will keep Thursday mostly dry, with slight
chance pops at most, as an area of clouds accompanies the cold
front. Look for this boundary to only slowly exit into MN during the
day Friday as the low moves across Manitoba. The result will be
mainly dry weather Thursday night through Friday night.
The 500mb low will settle in across south central Canada through
Saturday, before possibly dipping across the international border
(per the 12Z GFS) and exiting eastward. The Canadian and ECMWF are
not as south with this feature, but they all agree that the
circulation will continue over the Great Lakes and Ontario from
Sunday afternoon through at least early next week. For our area this
will mean west to northwest flow from 06Z Sunday on, and no return
of well above normal temperatures.
Saturday afternoon could bring a round of mainly afternoon showers
as the 500mb trough slides overhead, and is assisted by daytime
heating/instability as a secondary through swings around the main
low. Additional waves will rotate in Sunday and Monday. Can't rule
out a rumble of thunder later Saturday afternoon, Sunday afternoon,
or Monday afternoon with isolated/slight chance showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1226 PM CDT Tue May 23 2017
Mainly MVFR cigs will persist across the KABR/KATY terminals
through early this evening, before conditions begin to improve.
VFR conditions should prevail at KPIR and KMBG over the next 24
hours. Isolated/widely scattered light rain showers will also
continue to rotate southward through the region, mainly impacting
KPIR/KABR and KATY with brief shots of light rainfall through late
this afternoon/early this evening before precipitation chances
terminate. Clear skies and light winds are expected overnight at
KPIR and KMBG, while KABR and KATY may clear out for all or a
portion of tonight. There is some indication in the short-range
guidance for the potential for some low clouds to work back into
the KATY terminal at or shortly after sunrise on Wednesday. Lesser
chances of seeing that occur at KABR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Wednesday for SDZ003>005-009-010-015>017-033>037-045-
048-051.
MN...None.
&&
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...DornHazardous weather outlook, May 23, 3:58 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 358 AM CDT Tue May 23 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 358 AM CDT Tue May 23 2017 /258 AM MDT Tue May 23 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
Nearby
Frost Advisories in South Dakota, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.